Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Bismarck, ND

June 14, 2020Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2020, 5:22 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 53 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2020, 5:22 PM MDT (23:22 UTC)
Expired
Jun 14, 2020, 6:15 PM MDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 199 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:13 PM MDTHAIL 2.5South Fairfield, NDDELAYED REPORT FROM SKY SPY PHOTO. VARYING HAIL SIZES, LARGEST LOOKS TO BE ABOUT 2.5 INCHES. TIME ESTIMATED FROM RADAR.
Jun 14, 6:15 PM MDTHAIL 21 S Fairfield, NDCORRECTS PREVIOUS HAIL REPORT FROM 1 S FAIRFIELD. DELAYED REPORT FROM SOCIAL MEDIA.
Jun 14, 6:15 PM MDTHAIL 2.5South Fairfield, NDLASTED 5 TO 10 MINS.
Jun 14, 6:17 PM MDTHAIL 1.53 Ene South Fairfield, NDDELAYED REPORT FROM SKY SPY PHOTO. TIME ESTIMATED FROM RADAR.
Jun 14, 6:18 PM MDTHAIL 1.753 Ene South Fairfield, NDCORRECTS PREVIOUS HAIL REPORT FROM 3 ENE SOUTH FAIRFIELD. DELAYED REPORT FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WUUS53 KBIS 142322
SVRBIS
NDC007-033-150015-
/O.NEW.KBIS.SV.W.0039.200614T2322Z-200615T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
522 PM MDT Sun Jun 14 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Golden Valley County in southwestern North Dakota...
  Northern Billings County in southwestern North Dakota...

* Until 615 PM MDT.

* At 521 PM MDT, a severe thunderstorm was located 9 miles northeast
  of Sentinel Butte, or 15 miles east of Beach, moving northeast at
  25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Golden Valley and northern Billings Counties,
  including the following locations... Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4704 10307 4688 10377 4732 10366 4733 10308
TIME...MOT...LOC 2321Z 225DEG 24KT 4700 10369 

HAIL...1.25IN
WIND...60MPH
 
$$

ABELING
2 follow-up statements
538 
WWUS53 KBIS 142334
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
534 PM MDT Sun Jun 14 2020

NDC007-033-150015-
/O.CON.KBIS.SV.W.0039.000000T0000Z-200615T0015Z/
Golden Valley ND-Billings ND-
534 PM MDT Sun Jun 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHEASTERN GOLDEN VALLEY AND NORTHERN BILLINGS COUNTIES...

At 533 PM MDT, a severe thunderstorm was located 6 miles north of
Medora, or 21 miles east of Beach, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
South Fairfield and Fairfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4704 10307 4688 10377 4732 10366 4733 10308
TIME...MOT...LOC 2333Z 235DEG 23KT 4701 10357 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

ABELING
050 
WWUS53 KBIS 142349
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
549 PM MDT Sun Jun 14 2020

NDC033-142358-
/O.CAN.KBIS.SV.W.0039.000000T0000Z-200615T0015Z/
Golden Valley ND-
549 PM MDT Sun Jun 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOLDEN VALLEY
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.

LAT...LON 4710 10366 4723 10366 4733 10308 4704 10307
      4692 10361 4698 10361 4698 10366 4709 10367
TIME...MOT...LOC 2348Z 239DEG 27KT 4706 10344 

$$

NDC007-150015-
/O.CON.KBIS.SV.W.0039.000000T0000Z-200615T0015Z/
Billings ND-
549 PM MDT Sun Jun 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHERN BILLINGS COUNTY...

At 548 PM MDT, a severe thunderstorm was located 10 miles northeast
of Medora, or 28 miles east of Beach, moving northeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
South Fairfield and Fairfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4710 10366 4723 10366 4733 10308 4704 10307
      4692 10361 4698 10361 4698 10366 4709 10367
TIME...MOT...LOC 2348Z 239DEG 27KT 4706 10344 

HAIL...1.50IN
WIND...60MPH
 
$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:18 PM MDT, 4 minutes earlier.

Area forecast discussion, Jun 14, 5:18 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
618 PM CDT Sun Jun 14 2020

.UPDATE...
Issued at 611 PM CDT Sun Jun 14 2020

Increased precipitation chances south and decreased north. A
cluster of storms continues to develop across southwest North
Dakota. These storms will continue to push eastward northeast as a
cold front swings through. Latest indications are the strongest
storms should stay across the southern half of North Dakota
tonight.

UPDATE Issued at 324 PM CDT Sun Jun 14 2020

This update is for the severe thunderstorm watch 281 for west and
much of central North Dakota through 11 pm CDT.

&&

.SHORT TERM...(This evening through Monday)
Issued at 211 PM CDT Sun Jun 14 2020

This afternoon, a surface trough/cold front was located on the
Montana/North Dakota border. Scattered showers have moved through
the west half of the state so far today, and these appear
associated with warm advection ahead of the low. The area in
central North Dakota still remains well capped. Also clouds have
kept temperatures cool across much of the west so far.

Several strong cells have formed in west central North Dakota in
an area of weak cap strength and clearing skies. CAM models
agree in developing a line of storms along the cold front that
will move east into central North Dakota by mid evening.

Scattered severe storms are forecast along the front, probably
around and after 4 pm CDT. Initial storm mode will be discrete
with large hail as the shear will be more perpendicular to the
frontal boundary, but more linear modes will lead to a mixed hail
and wind threat evolving as the mid evening hours approach.

After this evening, the overnight will see the front move through
with cooler and drier air expected. Overnight lows tonight in the
lower 50s west to around 70 east.

Monday will be partly to mostly sunny with surface high pressure
moving through the region. Highs should be in the mid 70s to mid
80s.

.LONG TERM...(Monday night through Sunday)
Issued at 211 PM CDT Sun Jun 14 2020

Global models in general agreement with h5 upper low across the
northwest CONUS moving east with multiple shortwaves impacting
the northern plains this week. This will lead to an active week
with scattered to numerous showers and thunderstorms through the
period.

Tuesday will be warm, with highs in the low to mid 90s, cooling to
the 70s and mid 80s the rest of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 611 PM CDT Sun Jun 14 2020

Hazards to aviation include a cluster of thunderstorms currently
in southwestern North Dakota and wind shear across the James
River Valley. Thunderstorms will impact KDIK and KBIS within the
next couple of hours this evening and could potentially impact
KMOT. Erratic and strong winds and large hail may accompany any
storms. LLWS is likely at KJMS most of the night. Otherwise VFR
conditions.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for NDZ005-013-023-025-
036-037-047-048-050-051.

&&

UPDATE...AJ
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...AJ
Hazardous weather outlook, Jun 14, 5:08 PM MDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
608 PM CDT Sun Jun 14 2020

NDZ023-025-036-037-047-048-050-051-152315-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
608 PM CDT Sun Jun 14 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

A wind advisory is in effect through the early evening. Expect
sustained winds around 30 mph with gusts to 50 mph. See
www.weather.gov for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>022-034-035-042-045-046-152315-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Morton-Burleigh-Grant-Sioux-Emmons-
608 PM CDT Sun Jun 14 2020 /508 PM MDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible across central North
Dakota this evening. The main hazards will be large hail up to
lime size and damaging wind gusts up to 75 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this evening.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-152315-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
608 PM CDT Sun Jun 14 2020 /508 PM MDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible across western North
Dakota this afternoon and early evening. The main hazards will be
large hail up to lime size and damaging wind gusts up to 75 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this afternoon and early this
evening.

In the hours before

Local storm report, Jun 14, 4:14 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             8 WSW BOWMAN HALEY DAM  45.95N 103.40W
06/14/2020  E1.25 INCH       BOWMAN             ND   STORM CHASER

&&
Local storm report, Jun 14, 4:19 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             8 W BOWMAN HALEY DAM    45.97N 103.41W
06/14/2020  E1.75 INCH       BOWMAN             ND   STORM CHASER

            ALONG HIGHWAY 85.

&&
Special weather statement, Jun 14, 4:43 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
443 PM MDT Sun Jun 14 2020

NDZ031-142300-
Golden Valley ND-
443 PM MDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOLDEN VALLEY COUNTY
UNTIL 500 PM MDT...

At 442 PM MDT, a strong thunderstorm was located near Beach, moving
north at 30 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Beach and Sentinel Butte.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.

LAT...LON 4701 10405 4703 10404 4697 10377 4674 10395
      4674 10404
TIME...MOT...LOC 2242Z 201DEG 28KT 4686 10403

ABELING
Local storm report, Jun 14, 5:02 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     1 NNW REEDER            46.12N 102.95W
06/14/2020  M66 MPH          ADAMS              ND   TRAINED SPOTTER

            STRAIGHT LINE WIND MEASURED. REPORT RELAYED
            THROUGH SOCIAL MEDIA.

&&

MJ
Local storm report, Jun 14, 5:06 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             2 SW REEDER             46.09N 102.98W
06/14/2020  U1.25 INCH       ADAMS              ND   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

MH
Local storm report, Jun 14, 5:13 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     2 SW REEDER             46.09N 102.98W
06/14/2020                   ADAMS              ND   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

MJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:31 AM MDTWind AdvisoryBISDickey, Foster, Kidder, LaMoure, Logan, McIntosh and 4 more17 hr
Jun 14, 1:08 PM MDTSpecial Weather StatementBISMcKenzie52 min
Jun 14, 3:47 PM MDTSevere Thunderstorm WarningBISBowman43 min
Jun 14, 4:17 PM MDTSevere Thunderstorm WarningBISAdams, Bowman43 min
Jun 14, 4:43 PM MDTSpecial Weather StatementBISGolden Valley17 min
Jun 14, 4:50 PM MDTSevere Thunderstorm WarningBISGolden Valley55 min
Jun 14, 4:58 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger62 min
Jun 14, 5:35 PM MDTSevere Thunderstorm WarningBISHettinger, Stark40 min
Jun 14, 5:40 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope50 min
Jun 14, 5:45 PM MDTSpecial Weather StatementBISMcKenzie15 min
Jun 14, 5:55 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.